Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Flagstaff, AZ

June 28, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 28, 2022, 6:59 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 6:59 PM MST (01:59 UTC)
Expired
Jun 28, 2022, 10:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 177 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5222 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WGUS55 KFGZ 290159
FFWFGZ
AZC025-290500-
/O.NEW.KFGZ.FF.W.0013.220629T0159Z-220629T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
659 PM MST Tue Jun 28 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1000 PM MST.

* At 655 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area in southwest Yavapai County from 
  Kirkland and Skull Valley west to the Mohave County line just 
  south of Bagdad. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yava, Kirkland and Skull Valley.

This includes the following highways...
	Highway 93 between mile markers 149 and 168.
	State Route 97 between mile markers 156 and 166.
	State Route 96 between mile markers 4 and 21.

This includes the following creeks, washes and rivers...
  Sycamore Creek, Kirkland Creek, Iron Spring Wash, South Fork Santa 
  Maria River, Santa Maria River, Bridle Creek, Skull Valley Wash, 
  North Fork Date Creek, Cottonwood Creek, Loco Creek and Little 
  Shipp Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3450 11333 3452 11326 3453 11315 3455 11308
      3461 11305 3473 11297 3457 11263 3436 11267
      3428 11299 3430 11333 3438 11333 3443 11333
      3445 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
2 follow-up statements
296 
WGUS75 KFGZ 290352
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
852 PM MST Tue Jun 28 2022

AZC025-290500-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-220629T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
852 PM MST Tue Jun 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING FOR SOUTHWEST YAVAPAI COUNTY...

At 848 PM MST, Doppler radar indicated that heavy rain has ended 
over the warned area, from Kirkland and Skull Valley to the Mohave 
County line just south of Bagdad. Between 1 and 2 inches of rain 
fell earlier this evening. Flash flooding likely ongoing in portions 
of Kirkland Creek and down the Santa Maria River.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yava, Kirkland and Skull Valley.

This includes the following highways...
	State Route 97 between mile markers 156 and 166.
	State Route 96 between mile markers 4 and 21.

This includes the following creeks, washes and rivers...
  Sycamore Creek, Kirkland Creek, Iron Spring Wash, South Fork Santa 
  Maria River, Santa Maria River, Bridle Creek, Skull Valley Wash, 
  North Fork Date Creek, Cottonwood Creek, Loco Creek and Little 
  Shipp Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3450 11333 3452 11326 3453 11315 3455 11308
      3461 11305 3473 11297 3457 11263 3436 11267
      3428 11299 3430 11333 3438 11333 3443 11333
      3445 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
989 
WGUS75 KFGZ 290502
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1002 PM MST Tue Jun 28 2022

AZC025-290512-
/O.EXP.KFGZ.FF.W.0013.000000T0000Z-220629T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1002 PM MST Tue Jun 28 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWEST YAVAPAI COUNTY...

The heavy rain has ended over southwest Yavapai County, from 
Kirkland and Skull Valley west to the Mohave County line. Storm 
runoff will continue overnight, with rises along the Santa Maria 
River and Kirkland Creek likely.

LAT...LON 3450 11333 3452 11326 3453 11315 3455 11308
      3461 11305 3473 11297 3457 11263 3436 11267
      3428 11299 3430 11333 3438 11333 3443 11333
      3445 11333

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:14 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
214 PM MST Tue Jun 28 2022

.SYNOPSIS...The warm temperatures and isolated thunderstorm
activity will persist for the remainder of the afternoon across
northern Arizona. Deeper monsoon moisture arrives Wednesday
leading to increasing chances for thunderstorms and flooding rains
through Friday. A drying trend is looking more likely as we head
into the holiday weekend.

&&

.DISCUSSION...Radar is currently showing some isolated shower and
thunderstorm activity in the White Mountains as well as into
Yavapai County. Convective models do suggest this isolated
activity to continue into the evening hours with coverage
eventually extending into Mohave County. Localized flash flooding
for areas directly underneath any storms' core is possible during
this time. Convection should wind down by tonight with decreasing
cloud cover and average temperatures.

As the core of the high pressure system shifts eastward, an
increase in monsoonal flow and moisture is expected to take place
across Arizona. This will result in the development of scattered
to widespread shower and thunderstorm coverage for both Wednesday
and Thursday. The majority of the GEFS and ECMWF ensemble members
show a jump up in PWAT values for locations across northern
Arizona during this time as well as in CAPE according to model
soundings. With widespread PWATs around an inch or more at this
time, confidence has increased in the potential for scattered to
widespread flash flooding on both days, with highest POPs along
and west of HWY 89 & I-17 on Wednesday, then shifting to the east
on Thursday. Forecast rain rates of 0.50-1.00" per hour are likely
with even higher rates possible in some of the stronger storms.

By Friday, moisture and POPs begin to decrease as a longwave
trough develops off the west coast. Still think scattered storm
coverage is likely across the region on Friday, with the highest
chances in the White Mountains, due to the presence of lingering
moisture in the low to mid-levels. However, as we enter into the
holiday weekend, precipitation chances decrease significantly
across northern Arizona with only moderate chances confined to the
eastern Mogollon Rim and the White Mountains. A bit hesitant at
this time to completely take out chances for locations westward
along the Rim, however if you are hoping for more rain, then the
trend is not your friend. Ensemble guidance, including the NBM,
continues to suggest a downward trend in moisture with an increase
in southwesterly winds for Saturday, Sunday, and Monday most
likely due to impacts of that longwave trough off the west coast.
The outlier in terms of model guidance is currently the
deterministic GFS which shows scattered to widespread storm
activity continuing through the weekend. Can't completely
disregard it, especially still being a few days out, however
forecaster confidence is currently hitching itself to the ensemble
guidance and the drying trend.

After the holiday weekend, the forecast becomes unclear with
regards to the overall synoptic flow and progression of the high
pressure system. At this time, no significant signals exist
showing the dry pattern persisting or a return of widespread
storm activity, however the temperature trend is increasing which,
most of the time with the monsoon, correlates with decreased
moisture.

&&

.AVIATION....For the 00Z TAF package...Scattered cumulus clouds and
isolated storms across northern Arizona will continue into the
evening. Thunderstorms will possible producing brief periods of
localized MVFR this evening. More widespread activity expected by
18z tomorrow. Lightning, erratic, gusty winds, and heavy rainfall
will accompany thunderstorms. Light E-SE winds overnight becoming
breezy S-SW winds tomorrow afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread showers and thunderstorms
Wednesday due to southerly winds increasing moisture. Gusty winds,
lightning, and possible flash flooding will be the main thunderstorm
hazards. Similar conditions are expected Thursday.

Friday through Sunday...Precipitation chances remain over much of
the area Friday, however decreasing for Saturday and Sunday.
Expect generally S-SW winds and warm conditions during this time.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM
MST this evening FOR AZZ006.

&&

PUBLIC...LaGuardia
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jun 28, 6:00 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 PM MST TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 SW PRESCOTT VALLEY    34.59N 112.36W
06/28/2022  E0.88 INCH       YAVAPAI            AZ   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 3 SW
            PRESCOTT VALLEY. TRAINED SPOTTER REPORTS
            NICKEL SIZED HAIL.

&&

ET
Local storm report, Jun 28, 6:04 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 SSW PRESCOTT AIRPORT  34.62N 112.44W
06/28/2022  E0.88 INCH       YAVAPAI            AZ   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL. REPORT VIA
            FACEBOOK.

&&

ET
Local storm report, Jun 28, 6:09 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 SW PRESCOTT VALLEY    34.59N 112.36W
06/28/2022  E1.00 INCH       YAVAPAI            AZ   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 3 SW
            PRESCOTT VALLEY. CORRECTS PREVIOUS HAIL
            REPORT FROM 3 SW PRESCOTT VALLEY. TRAINED
            SPOTTER REPORTS NICKEL SIZED HAIL. PHOTO ON
            TWITTER WAS ESTIMATED TO BE LARGER AT ONE
            INCH.

&&

ET
Local storm report, Jun 28, 6:10 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 PM MST TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 WSW KIRKLAND          34.42N 112.72W
06/28/2022  E60 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 60 MPH WIND GUST.

&&

ET
Local storm report, Jun 28, 6:22 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
622 PM MST TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 SSW PRESCOTT AIRPORT  34.59N 112.44W
06/28/2022  M0.50 INCH       YAVAPAI            AZ   PUBLIC

            PUBLIC REPORTS HALF INCH HAIL.

&&

ET
Local storm report, Jun 28, 6:33 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 PM MST TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 E PRESCOTT COURTHOUSE 34.55N 112.40W
06/28/2022  E1.00 INCH       YAVAPAI            AZ   PUBLIC

            PUBLIC REPORTS QUARTER SIZED HAIL. REPORT
            VIA TWITTER.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:11 PM MSTSevere Thunderstorm WarningFGZYavapai49 min
Jun 28, 5:40 PM MSTAreal Flood AdvisoryFGZYavapai110 min
Jun 28, 5:47 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jun 28, 5:58 PM MSTSpecial Weather StatementFGZYavapai32 min
Jun 28, 6:12 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Jun 28, 6:58 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jun 28, 7:35 PM MSTSpecial Weather StatementFGZYavapai25 min
Jun 29, 11:13 AM MSTSpecial Weather StatementFGZ17 min
Jun 29, 11:53 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jun 29, 12:03 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Jun 29, 1:40 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr
Jun 29, 1:43 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jun 29, 2:05 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jun 29, 2:25 PM MSTAreal Flood AdvisoryFGZApache83 min
Jun 29, 2:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 29, 2:47 PM MSTSpecial Weather StatementFGZCoconino43 min
Jun 29, 2:57 PM MSTSpecial Weather StatementFGZ33 min
Jun 29, 3:13 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jun 29, 3:23 PM MSTSpecial Weather StatementFGZ52 min
Jun 29, 3:40 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jun 29, 4:00 PM MSTAreal Flood AdvisoryFGZApache, Navajo2 hr
Jun 29, 4:06 PM MSTFlash Flood WarningFGZYavapai3 hr
Jun 29, 4:28 PM MSTSevere Thunderstorm WarningFGZYavapai17 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.